Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS San Diego, CA

August 1, 2014San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 1, 2014, 12:55 PM PDT for San Diego County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2014, 12:55 PM PDT (19:55 UTC)
Expired
Aug 1, 2014, 4:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 1:41 PM PDTFLASH FLOOD3 Ssw Pine Valley, CACHP REPORTED A ROCK SLIDE ON SUNRISE HIGHWAY PARTIALLY BLOCKING NORTHBOUND LANE.
Aug 1, 2:38 PM PDTFLASH FLOOD4 Nnw Campo, CASPOTTER REPORTED WATER ON ROADWAYS UP TO 6 INCHES ON PARTS OF OAK DRIVE...SAGE DRIVE...LAKE SHORE DRIVE...CYPRUS DRIVE...AND BASS ROAD. STANDING WATER WAS UP TO THE FRONT DOOR OF ONE HOME AND THE GARAGE DOOR OF ANOTHER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WGUS56 KSGX 011955
FFWSGX
CAC073-012300-
/O.NEW.KSGX.FF.W.0014.140801T1955Z-140801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1255 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 400 PM PDT

* AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM ALONG INTERSTATE 8 AND STATE HIGHWAY 1 NEAR PINE      
  VALLEY...OR 18 MILES NORTHEAST OF TECATE...  WHICH WILL LIKELY     
  PRODUCING FLASH FLOODING. THE THUNDERSTORM WAS   NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  LAGUNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3293 11670 3296 11642 3269 11635 3264 11665

$$

HARRISON
2 follow-up statements
207 
WGUS76 KSGX 012049
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
149 PM PDT FRI AUG 1 2014

CAC073-012300-
/O.CON.KSGX.FF.W.0014.000000T0000Z-140801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
149 PM PDT FRI AUG 1 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SOUTH
CENTRAL SAN DIEGO COUNTY...

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM NOW MOVING SOUTH JUST NORTH OF CAMPO...WITH 
SPOTTERS REPORTING PEA SIZE HAIL AND RAINFALL OF 0.17 INCHES IN THE 
PAST 10 MINUTES NEAR LAKE MORENA. THE THUNDERSTORM WAS MOVING SOUTH 
SLOWLY. THIS THUNDERSTORM MAY PRODUCE FLASH FLOODING NEAR MORENA 
VILLAGE AND INTERSTATE 94. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
LAGUNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3293 11670 3296 11642 3269 11635 3264 11665

$$

HARRISON
170 
WGUS76 KSGX 012255
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT FRI AUG 1 2014

CAC073-012302-
/O.EXP.KSGX.FF.W.0014.000000T0000Z-140801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
355 PM PDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTH
CENTRAL SAN DIEGO COUNTY...

HEAVY RAINS HAVE ENDED IN SOUTH-CENTRAL SAN DIEGO COUNTY...AND SO 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3293 11670 3296 11642 3269 11635 3264 11665

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:00 AM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 10:00 AM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PDT FRI AUG 1 2014

.SYNOPSIS...
WARM CONDITIONS WILL PREVAIL ACROSS SOUTHERN CALIFORNIA TODAY...AS
SOME SUBTROPICAL MOISTURE GRADUALLY INCREASES ACROSS THE REGION.  AS
A RESULT...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS TODAY.  A BETTER SURGE OF MOISTURE AND A DISTURBANCE
WILL THEN LIFT ACROSS THE AREA THIS WEEKEND...BRINGING COOLER
CONDITIONS TO THE REGION AS WELL AS A CHANCE OF SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE ENTIRE AREA.  AS THIS UPPER
LEVEL LOW SHIFTS EAST LATE SUNDAY AND MONDAY...THE THREAT OF SHOWERS
AND THUNDERSTORMS WILL DECREASE.  AN UPPER LEVEL TROUGH WILL DEVELOP
ALONG THE WEST COAST FOR THE WORK WEEK...WITH DRIER CONDITIONS
PREVAILING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS HIGH PRESSURE LIFTING TO THE NORTH THIS
MORNING...WITH A CLEAR MOISTURE DEFORMATION ZONE OVER SOUTHERN
CALIFORNIA.  WATER VAPOR IMAGERY ALSO SHOWS A WEAK DISTURBANCE TO
OUR SOUTH OVER BAJA AS WELL AS A CLEARLY DEFINED UPPER LEVEL
CIRCULATION EVEN FARTHER SOUTH OVER CENTRAL BAJA.  THESE TWO
DISTURBANCES WILL LIKELY COMBINE BY THIS WEEKEND...BRINGING THE
RETURN OF UNSETTLED WEATHER TO THE REGION.

IN THE MEANTIME...THE 12Z KNKX SOUNDING SHOWS THAT THE PW HAVE
DECREASED A BIT THIS MORNING AS COMPARED TO YESTERDAY...BUT WILL
INCREASE AGAIN LATER THIS AFTERNOON.  THE SOUNDING ALSO SHOWS THE
MARINE LAYER DEEPENED OVERNIGHT TO AROUND 1600 FEET...WHICH ALLOWED
THE MARINE LAYER TO PUSH WELL INTO THE SAN DIEGO COUNTY VALLEYS THIS
MORNING.  VISIBLE IMAGERY NOW SHOWS THAT THE LOW CLOUDS HAVE MOSTLY
CLEARED BACK TO THE COAST.  WITH A 10 DEGREE INVERSION...THERE IS
THE POTENTIAL FOR SOME LOW CLOUDS TO CLING TO THE COAST TODAY.
OTHERWISE...JUST LOOKING FOR SOME ISOLATED ELEVATED THUNDERSTORMS TO
DEVELOP OVER THE MOUNTAINS THIS AFTERNOON.  TEMPERATURES WILL LIKELY
BE SIMILAR TO THOSE OF YESTERDAY...WITH THE MARINE LAYER HELPING TO
MODERATE TEMPERATURES THERE...WHILE INLAND AREAS SEE VERY WARM
CONDITIONS ONCE AGAIN.

AS FOR THIS WEEKEND...A GRADUAL COOLING TREND WILL DEVELOP...AS THE
UPPER LEVEL LOW FROM OVER CENTRAL BAJA LIFTS ACROSS THE REGION.
HOWEVER...THE MORE SIGNIFICANT CHANGE WILL BE IN THE INCREASE IN
SUBTROPICAL MOISTURE.  MODELS ARE SHOWING THAT PWS WILL INCREASE
FROM BETWEEN 1 AND 1.4 INCHES TODAY TO SOMEWHERE BETWEEN 1.5 AND 2
INCHES BY LATE SATURDAY.  THE INSTABILITY WILL ALSO INCREASE AS THIS
UPPER LEVEL SYSTEM DRIFTS NORTHWARD...WHICH WILL PROVIDE ENOUGH LIFT
FOR SHOWERS AND THUNDERSTORMS TO DEVELOP.  THE QUESTIONS REMAIN
THOUGH...WHAT WILL BE THE TRACK OF THIS UPPER LEVEL LOW AND HOW
QUICK WILL IT LIFT ACROSS THE AREA?  THE MODELS ARE STILL STRUGGLING
WITH THESE TWO QUESTIONS.  FOR EXAMPLE...THE 12Z NAM TODAY NOW SHOWS
THIS UPPER LEVEL LOW TRACKING RIGHT OVER SAN DIEGO COUNTY ON
SATURDAY NIGHT...BRINGING THE THREAT OF THESE SHOWERS AND
THUNDERSTORMS ALL THE WAY TO THE COAST.  THIS IS NEARLY A COMPLETE
180 FROM WHAT IT WAS SHOWING YESTERDAY.  THE 12Z GFS IS TRENDING
FARTHER WEST WITH THE LOW...WHICH WOULD ALSO INCREASE THE COASTAL
THREAT.  HOWEVER...THE 00Z ECMWF IS STILL MUCH FARTHER EAST WITH THE
LOW...WHICH WOULD NOT BRING SHOWERS ALL THE WAY TO THE COAST.  FOR
NOW...BELIEVE THAT THERE IS ENOUGH TO SUGGEST THAT SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...EVEN IN THE COASTAL AREAS FOR LATE
SATURDAY THROUGH POTENTIALLY SUNDAY MORNING.  HOWEVER...IT APPEARS
THAT THIS LOW WILL QUICKLY LIFT TO OUR NORTH OR EAST BY
SUNDAY...REDUCING THE THREAT OF COASTAL OR EVEN VALLEY STORMS BY THE
AFTERNOON.  THE THREAT WILL LIKELY CONTINUE ACROSS OUR MOUNTAINS AND
DESERTS THOUGH THROUGH THE EVENING HOURS.

MUCH DRIER CONDITIONS SHOULD RETURN BY MONDAY...AS ANOTHER UPPER
LEVEL TROUGH DEVELOPS ALONG THE WEST COAST.  THIS MEANS THAT THE
UPPER LEVEL FLOW WILL BE SOUTHWESTERLY OR WESTERLY...WITH PWS
FALLING BELOW AN INCH.  THIS TROUGH WILL SHIFT INLAND BY
MIDWEEK...WITH GENERAL TROUGHINESS REMAINING OVER THE REGION THROUGH
FRIDAY.  THEREFORE...EXPECT DRY CONDITIONS AND ONSHORE FLOW TO
PREVAIL DURING THIS TIME...WITH TEMPERATURES NEAR OR BELOW NORMAL
FOR THE WEEK.  THE MARINE LAYER WILL DEEPEN AS WELL...WITH MORE
COASTAL LOW CLOUDS AND FOG POSSIBLE EACH NIGHT.  SOME LOCALLY GUSTY
WEST WIND WILL BE POSSIBLE THROUGH AND BELOW THE FAVORED CANYONS AND
PASSES EACH AFTERNOON.

&&

.AVIATION...
011500Z...A FEW THUNDERSTORMS OVER MOUNTAINS BETWEEN 20-01Z THIS
AFTERNOON AND LESS POSSIBLE OVER ADJACENT DESERTS AROUND 22-02Z.
THEY WILL BE ISOLATED...BUT WHERE THEY OCCUR BASES WILL BE AROUND
9000 FEET ASL WITH TOPS UP TO 35000 FEET. OTHERWISE...SCATTERED
CLOUDS AOA 15000 FEET ASL INCREASING SATURDAY.

LOW CLOUDS WILL RETURN TO COASTAL AIRPORTS THIS EVENING BETWEEN
04-08Z AT AROUND 1000 FEET ASL WITH TOPS TO 1500 FEET. THESE WILL
DISSIPATE SATURDAY MORNING BY 16Z.

&&

.MARINE...
800 AM...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THE COASTAL WATERS SATURDAY NIGHT THROUGH SUNDAY MORNING. THESE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...CLOUD TO
WATER LIGHTNING AND BRIEF GUSTY WINDS. OTHERWISE...NO MARINE HAZARDS
ARE EXPECTED THROUGH TUESDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:52 PM PDTSpecial Weather StatementSGXSan Diego53 min
Aug 1, 1:58 PM PDTSevere Thunderstorm WarningSGXSan Diego62 min
Aug 1, 2:47 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 1, 3:59 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.